Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 76, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2023, 5:08 PM CDT for Benton County, Mille Lacs County, Sherburne County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2023, 5:08 PM CDT (22:08 UTC)
- Expired
- Jul 19, 2023, 5:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Benton County, MN, Mille Lacs County, MN, Sherburne County, MN
The radar
The Minneapolis radar (KMPX), 84 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:16 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191
WUUS53 KMPX 192208
SVRMPX
MNC009-095-141-192245-
/O.NEW.KMPX.SV.W.0076.230719T2208Z-230719T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
508 PM CDT Wed Jul 19 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Mille Lacs County in east central Minnesota...
Eastern Benton County in central Minnesota...
Northeastern Sherburne County in central Minnesota...
* Until 545 PM CDT.
* At 508 PM CDT, a severe thunderstorm was located near Foley, or 12
miles northeast of St. Cloud, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Princeton and Zimmerman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4564 9351 4550 9351 4538 9355 4565 9412
4578 9401
TIME...MOT...LOC 2208Z 295DEG 37KT 4566 9398
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG2 follow-up statements
804
WWUS53 KMPX 192227
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
527 PM CDT Wed Jul 19 2023
MNC009-095-141-192245-
/O.CON.KMPX.SV.W.0076.000000T0000Z-230719T2245Z/
Mille Lacs MN-Benton MN-Sherburne MN-
527 PM CDT Wed Jul 19 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN MILLE LACS...SOUTHEASTERN BENTON AND NORTHEASTERN
SHERBURNE COUNTIES...
At 527 PM CDT, a severe thunderstorm was located 6 miles west of
Princeton, or 22 miles east of St. Cloud, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Zimmerman, Princeton, Santiago, Glendorado, Sherburne National
Wildlife Refuge and Princeton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4564 9351 4550 9351 4538 9355 4557 9388
4568 9376
TIME...MOT...LOC 2227Z 295DEG 37KT 4557 9372
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG490
WWUS53 KMPX 192243
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
543 PM CDT Wed Jul 19 2023
MNC009-095-141-192253-
/O.EXP.KMPX.SV.W.0076.000000T0000Z-230719T2245Z/
Mille Lacs MN-Benton MN-Sherburne MN-
543 PM CDT Wed Jul 19 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MILLE LACS...
SOUTHEASTERN BENTON AND NORTHEASTERN SHERBURNE COUNTIES WILL EXPIRE
AT 545 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for central Minnesota.
LAT...LON 4564 9351 4550 9351 4538 9355 4557 9388
4568 9376
TIME...MOT...LOC 2243Z 295DEG 37KT 4551 9353
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:47 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 19, 3:47 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 347 PM CDT Wed Jul 19 2023 .DISCUSSION...(This evening through Wednesday) Issued at 345 PM CDT Wed Jul 19 2023 KEY MESSAGES: - Through this evening scattered thunderstorms are likely, with severe thunderstorms possible. Main threat is large hail. - A slow warming trend will be seen Friday into next week. The threat for excessive heat next week remains, although intensity and timing of the most intense heat have low confidence. As of 2pm, we've seen two areas of convection develop, one to our north and one to our southwest. The convection from Brainerd north is occurring out ahead of a strong shortwave over eastern NoDak that shows up well on satellite. The activity over southeast SoDak has developed on the northern gradient of a pocket of very unstable air, with SPC mesoanalysis showing 4000 j/kg of MUCAPE near Mitchell. This CAPE gradient angles southeast into northwest Iowa, so the bulk of this activity will stay largely southwest of the MPX area. So what do we have? Well, both low level and mid level water vapor imagery shows a wedge of dry air between the northern shortwave and southern instability, which is conveniently placed right over the MPX area. In fact, with the help of downsloping winds, we've seen Canby and Madison actually mix up into this drier air, where Madison saw its temperature jump to 93 with the dewpoint drop to 46. For us, the main question is how far south into southern MN does convection build along the cold front that is crossing into MN from SoDak. Once storms form, 1000-2000 j/kg of mlCAPE, with effective bulk shear of 55 kts will support some spin with storms. Because of the expected supercell storm mode, large hail is the main threat. But the veered low level winds and dewpoint depressions around 20 degrees F make for a very low tornado threat. Behind this cold front, we'll see highs tomorrow get chopped back to the 70s/low 80s, but after that, a gradual warming trend ensues that goes into next week. That warming trend will be the result of the heatwave current baking the southern Plains into the desert southwest starting to spread across the Plains. We continue to live in a land of uncertainty with the heat next week and the big sticking point is the strength of the persistent troughing near Hudson Bay. This trough is acting as a buffer to the northeast expansion of the heat. We'll see temperatures near normal through the weekend, when low level winds will be out of the W to NW. But on Monday, the NBM flips those winds over to the south and this is when the heat starts to build in. The NBM, which goes out 10 days (so through next Saturday), shows highs at MSP getting above 90 from Monday through next Saturday. How warm we get though will come down to two things, how strong the influence from that Hudson trough can remain and the potential for convection with weak shortwaves/fronts moving through the northwest flow. There continues to be some impressive high end potential by Wednesday/Thursday next week, with most EPS members showing highs getting into the upper 90s/lower 100s, with dewpoints likely climbing into at least the mid/upper 60s. So the potential remains for us to see a hazardous stretch of heat, assuming we don't get saved by any weak passing cold fronts. As for precipitation chances after today, there are almost daily pops in the evening, tied to a diurnal trend in heating/instability. As we get into next week, the jet stream will be over us or just to our north, so there are plenty of weak shortwaves topping the ridge in the ensembles, which leads to the dull roar in pops from our forecast. At this point, the only wave that has some semblance of agreement in the modeling systems is one for Saturday. Shear/forcing is weak for this wave, so it will be your hit and miss (though let's be honest, it will be mostly miss) garden variety storms. The precipitation outlook for the last week of July through the first week of August is not a good thing to see given the growing drought conditions across the region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1249 PM CDT Wed Jul 19 2023 Biggest change with the TAFs is the delay in convective initiation. This means storms will start farther east than originally forecast, with MSP/RNH/EAU and possibly MKT the only airports in line for possibly seeing TS. Given the forecast we're seeing from HREF members with the scattered nature of storms, for locations with precip mentioned, went with no more than a VCTS. Going into Thursday morning, much of the guidance shows low level moisture increasing as weak cold air advection overspreads the area, resulting in the threat of MVFR cigs. It's a bit uncertain how widespread the low clouds will be in the morning, but enough models are showing it happening to include an MVFR cloud mention at STC/MSP/RNH/EAU. KMSP...The TS potential at MSP early this evening is trending down, but storms are still expected to develop near the Twin Cities metro. Given current expectation, VCTS actually works best to cover the TS chance MSP has at the moment. For the MVFR cigs, there are an awful lot of models dropping cigs down into the 015-025 range 12z-16z Thu, so included that possibility in the TAF. Current thinking is cigs will actually remain pretty clear tonight, but as the sun comes up and mixing begins, we'll quickly develop a stratocu field that will go BKN at an MVFR level pretty quick before scattering out by the afternoon. /OUTLOOK FOR KMSP/ FRI...VFR. Wind NW 5-10 kts. SAT...VFR. Wind W 5-10 kts. SUN...VFR. Wind WNW 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG AVIATION...MPG
Hazardous weather outlook, Jul 19, 3:49 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 349 PM CDT Wed Jul 19 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 202100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 349 PM CDT Wed Jul 19 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. A few severe thunderstorms are possible this afternoon and evening, especially across southern and eastern Minnesota into Wisconsin. The main hazard is large hail, with a secondary threat of damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A slow warming trend will start Thursday through the weekend, with excessive heat possible next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Jul 19, 4:17 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
417 PM CDT Wed Jul 19 2023
MNZ064-073-192200-
Yellow Medicine MN-Redwood MN-
417 PM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of central Redwood and
southeastern Yellow Medicine Counties through 500 PM CDT...
At 416 PM CDT, trained weather spotters reported a strong
thunderstorm near Cottonwood, or 10 miles northeast of Marshall,
moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Trained weather spotters reported penny size hail near
Cottonwood.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Echo around 435 PM CDT.
Other locations in the path of this storm include Redwood Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4464 9520 4460 9513 4439 9514 4448 9560
4462 9561 4463 9563
TIME...MOT...LOC 2116Z 276DEG 38KT 4456 9566
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CTGSpecial weather statement, Jul 19, 4:28 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
428 PM CDT Wed Jul 19 2023
MNZ041-048-192215-
Pope MN-Douglas MN-
428 PM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of southeastern Douglas
and northeastern Pope Counties through 515 PM CDT...
At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lowry, or 12 miles southwest of Alexandria, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Glenwood around 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4579 9513 4569 9514 4559 9517 4575 9564
4584 9559
TIME...MOT...LOC 2127Z 280DEG 32KT 4577 9556
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CTGSpecial weather statement, Jul 19, 4:39 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
439 PM CDT Wed Jul 19 2023
MNZ049-192215-
Stearns MN-
439 PM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northeastern Stearns
County through 515 PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Richmond, or 20 miles west of St. Cloud, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Albany around 450 PM CDT.
Avon around 455 PM CDT.
Other locations in the path of this storm include St. Joseph,
Collegeville and Holdingford.
This includes Interstate 94 in Minnesota between mile markers 146 and
164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4565 9420 4560 9420 4559 9417 4556 9415
4555 9415 4541 9456 4554 9473 4578 9444
4577 9440
TIME...MOT...LOC 2139Z 228DEG 29KT 4554 9459
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CTGSpecial weather statement, Jul 19, 4:48 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
448 PM CDT Wed Jul 19 2023
MNZ044-049-050-192230-
Benton MN-Mille Lacs MN-Stearns MN-
448 PM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of southwestern Mille
Lacs, Benton and northeastern Stearns Counties through 530 PM CDT...
At 448 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rice, or 15 miles north of St. Cloud, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Foley, Milaca and Foreston.
This includes U.S. Highway 10 in Minnesota between mile markers 158
and 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota.
&&
LAT...LON 4579 9365 4556 9372 4556 9382 4573 9434
4578 9430 4578 9428 4579 9430 4582 9430
4583 9408
TIME...MOT...LOC 2148Z 283DEG 36KT 4575 9422
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CTGLocal storm report, Jul 19, 4:52 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Hail 3 S Albany 45.59N 94.57W
07/19/2023 M1.50 inch Stearns MN Trained Spotter
&&
MEDLocal storm report, Jul 19, 5:04 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
504 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM Hail 5 S Albany 45.56N 94.57W
07/19/2023 M1.75 inch Stearns MN Fire Dept/Rescue
0425 PM Hail 2 S Starbuck 45.59N 95.53W
07/19/2023 M1.00 inch Pope MN Trained Spotter
Hail melted quickly but some piles were
still around as of 445 pm.
0425 PM Tstm Wnd Dmg 2 S Starbuck 45.59N 95.53W
07/19/2023 Pope MN Trained Spotter
Numerous 3 to 4 inch diameter branches down,
generally 5 to 10 feet long.
&&The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:10 AM CDT | Special Weather Statement | MPX | Yellow Medicine | 35 min |
| Jul 19, 3:12 AM CDT | Special Weather Statement | MPX | Kandiyohi | 33 min |
| Jul 19, 3:54 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns, Todd | 36 min |
| Jul 19, 4:07 PM CDT | Special Weather Statement | MPX | Pope | 38 min |
| Jul 19, 4:17 PM CDT | Special Weather Statement | MPX | Redwood | 43 min |
| Jul 19, 4:20 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 25 min |
| Jul 19, 4:28 PM CDT | Special Weather Statement | MPX | Pope | 47 min |
| Jul 19, 4:39 PM CDT | Special Weather Statement | MPX | Stearns | 36 min |
| Jul 19, 4:48 PM CDT | Special Weather Statement | MPX | Benton | 42 min |
| Jul 19, 4:52 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 38 min |
| Jul 19, 4:55 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 35 min |
| Jul 19, 5:02 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 43 min |
| Jul 19, 5:24 PM CDT | Special Weather Statement | MPX | Kandiyohi | 51 min |
| Jul 19, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns, Wright | 45 min |
| Jul 19, 5:42 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec | 33 min |
| Jul 19, 6:01 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 29 min |
| Jul 19, 6:04 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 26 min |
| Jul 19, 6:30 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 15 min |
| Jul 19, 6:37 PM CDT | Special Weather Statement | MPX | Anoka, Hennepin | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.